Pennsylvania, 2015

Winter Storm in Pennsylvania, February 1 to 2, 2015

February 1 to 2, 2015 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure developed over the Central Plains early on February 1st. The low then moved rapidly northeast toward the Ohio Valley eventually crossing southern Ohio during the evening of the 1st and early morning hours of the 2nd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure developed over the Central Plains early on February 1st. The low then moved rapidly northeast toward the Ohio Valley eventually crossing southern Ohio during the evening of the 1st and early morning hours of the 2nd. Snow associated with the low spread into northwestern Pennsylvania just before daybreak on the 1st. The snow was initially light with accumulations of a couple tenths an hour, but by mid morning the snow intensified with visibilities less than a half mile with snowfall rates of an inch or more per hour. The snow lessened late in the evening with periods of light to moderate snow continuing on the 2nd. Rain and freezing rain briefly mixed with the snow in Crawford County during the early morning hours of the 2nd. The snow eventually ended during the early evening hours of the 2nd. Strong northeast to northwest winds accompanied the precipitation with gusts in excess of 25 mph for much of the storm. This caused considerable blowing and drifting. Snowfall totals of 10 to 15 inches were common across Erie County with lesser amounts in Crawford County where the mixed precipitation occurred. A peak total in Erie County of 17.5 inches was reported in Cranesville. Officially, 11.2 inches of snow was measured at Erie International Airport. The peak snowfall total in Crawford County was 7.9 inches at Canadohta Lake. Travel was severely disrupted by this storm. Roads in rural areas were nearly impassable at times. Schools were closed over most of the area on the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 1, 6:56 AM EST, 4 minutes earlier.

Area forecast discussion, Feb 1, 6:56 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
656 AM EST SUN FEB 1 2015

.SYNOPSIS...
STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS OHIO TONIGHT INTO
MONDAY MORNING. THE LOW WILL MOVE OFF THE MID ATLANTIC COAST LATE
MONDAY AS ARCTIC HIGH PRESSURE SPREADS SOUTHEAST ACROSS THE
FORECAST AREA.

&&

.NEAR TERM /THROUGH MONDAY/...
HAVE ONLY MADE MINOR TWEAKS TO THE HOURLY TEMPERATURES TO REFLECT
CURRENT CONDITIONS.

CURRENT FORECAST STILL LOOKS REASONABLE. HOWEVER LATEST NAM AND
GFS LOOK AS IF IT MAY BE TRYING TO GO A FEW MORE MILES NORTH
COMPARED TO THE 00Z RUN. DONT WANT TO MAKE ANY DRASTIC CHANGES OFF
THE 06Z RUNS BUT IF THE TREND REMAINS IN THE 12Z RUN SNOW AMOUNTS
ACROSS THE REGION WILL BE LOWERED.

PREVIOUS DISCUSSION...

HAVE MADE SOME SIGNIFICANT CHANGES TO THE FORECAST THIS MORNING.
THE LOW LOOKS AS IF IT WILL BE TRACKING FURTHER NORTH ACROSS OHIO.
THIS WILL ALLOW SOME WARMER AIR TO SPREAD INTO AT LEAST THE
SOUTHERN COUNTY WARNING AREA. THESE AREAS WILL LIKELY END UP WITH
A WINTRY MIX AND COULD CHANGE OVER TO ALL RAIN FOR SEVERAL HOURS
THIS EVENING. SINCE THERE WILL BE A MIX AND COULD CHANGE TO ALL
RAIN WE HAVE LOWERED SNOW AMOUNTS AND CHANGED THIS AREA OVER TO A
WINTER WEATHER ADVISORY. SNOW AMOUNTS MAY STILL REACH 3 TO 6
INCHES WITH SOME TRACE AMOUNTS OF ICE POSSIBLE.

ELSEWHERE WE HAVE CONTINUED WITH THE WINTER STORM WARNING WITH THE
HEAVIEST SWATH OF SNOW TRACKING ACROSS NORTHWEST OHIO. THE TOLEDO
AREA WILL BE THE HARDEST HIT WITH ACCUMULATIONS REACHING A FOOT.
THIS HEAVIER SWATH OF SNOW WILL CONTINUE EASTWARD BUT WILL BE
LOCATED OUT OVER LAKE ERIE. SNOW AMOUNTS WILL TAPER OFF FROM NORTH
TO SOUTH WITH THE HIGHEST AMOUNTS CLOSER TO THE LAKESHORE.
LAKESHORE AREAS WILL SEE 7 TO 9 INCHES WITH LESSER AMOUNTS AS YOU
MOVE SOUTHWARD. ALTHOUGH ANY LOCATION IN THE WARNING AREA WILL
HAVE A CHANCE TO SEE GREATER THAN 6 INCHES.

THERE REMAINS CONCERNS THAT THE FURTHER NORTH TRACK COULD SPREAD
THE WARM AIR FAR ENOUGH NORTHWARD TO PRODUCE A WINTRY MIX TO THE
SOUTH SHORE OF LAKE ERIE. IF THIS OCCURS IT WILL BE NEAR AND EAST
OF THE INTERSTATE 71 CORRIDOR. IF WE DO BEGIN TO SEE A WINTRY MIX
ACROSS THE EAST SNOW AMOUNTS WILL NEED TO BE NUDGED LOWER.

NORTHWEST WINDS BECOMING GUSTY OVERNIGHT AS THE ARCTIC AIR RETURNS.
THE STRONGER WINDS SHOULD CAUSE SOME BLOWING SNOW IN LOCATIONS
THAT RECEIVE MORE THAN A COUPLE INCHES AND GET WINDS 12 KNOTS OR
HIGHER. THERE MAY END UP BEING SOME ENHANCEMENT OFF OF LAKE ERIE
ON MONDAY WHICH IS THE REASON WHY SNOW AMOUNTS ARE HIGHER FROM
CLEVELAND INTO NW PA. SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS
NE OHIO INTO NW PA THROUGH MONDAY AFTERNOON.

HIGHS TODAY SHOULD BE WITHIN A COUPLE DEGREES OF 30 ACROSS THE
NORTH AND MAY REACH THE MIDDLE 30S ACROSS THE SOUTH. COOLER
TONIGHT WITH LOWS GENERALLY IN THE TEENS. HOWEVER NW OHIO MAY DIP
TO AROUND 10 WITH THE EARLIER ARRIVAL OF THE COLD AIR. NOT MUCH OF
A WARMUP ON MONDAY WITH HIGHS REMAINING IN THE TEENS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
THERE MAY BE SOME LINGERING SNOW SHOWERS ACROSS NW PA MONDAY
EVENING BUT ALL SHOULD TAPER TO FLURRIES OVERNIGHT. ANOTHER
WEAK UPPER LEVEL TROUGH WILL PASS TO THE NORTH OF THE REGION ON
TUESDAY WHICH SHOULD REINFORCE THE COLD AIR OVER THE REGION. CANT
RULE OUT SOME FLURRIES...ESPECIALLY ACROSS THE NE CWA. A SLIGHTLY
STRONGER CLIPPER SYSTEM MAY REACH THE REGION TUESDAY NIGHT WITH
INCREASED CHANCES OF SNOW. IT LOOKS RATHER LIGHT BUT SOME MINOR
ACCUMULATIONS WILL BE POSSIBLE.

IF SKIES CAN CLEAR ENOUGH MONDAY NIGHT INTO TUESDAY MORNING THE
REGION MAY ONCE AGAIN DIP TO AROUND ZERO...AND MAY REACH 5 OR
MORE DEGREES BELOW ZERO AT SEVERAL INLAND LOCATIONS. HIGHS TUESDAY
SHOULD BE ABLE TO GET INTO THE 20S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
LITTLE CHANGE FOR THE MID/LATE PORTION OF THE WEEK. SYSTEM MOVES
ACROSS THE GREAT LAKES AND OHIO VALLEY WEDNESDAY WITH PRECIP
CHANCES. SOME TIMING DIFFERENCES STILL ON SNOW COVERAGE AND
TIMING...WHETHER IT WOULD BE MORE WEDNESDAY OR WEDNESDAY NIGHT. FOR
NOW HAVE STAYED ALL SNOW. COLD HIGH PRESSURE MOVES ACROSS THE
MIDWEST/GREAT LAKES FOR THURSDAY. THIS AIRMASS WILL BRING SINGLE
DIGITS BACK FOR LOW TEMPERATURES WEDNESDAY NIGHT AND THEN LIKELY
SUB-ZERO LOWS FOR THURSDAY NIGHT WITH THE HIGH OVERHEAD. SOUTHERLY
FLOW RETURNS FOR THE WEEKEND...ALTHOUGH BY THIS TIME THERE ARE
SIGNIFICANT DIFFERENCES IN THE GUIDANCE. FOR NOW HAVE LEFT THE
BEGINNING PART OF THE WEEKEND UNCHANGED.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
WIDESPREAD IFR CONDITIONS FOR THE NEXT 24 HRS. LOW PRESSURE TO
TRACK ACROSS CENTRAL OHIO TONIGHT...WHICH IS FURTHER NORTH THAN
PREVIOUS FORECASTS. THIS BRINGS PRECIPITATION TYPE ISSUES UP INTO
MFD/CAK/YNG AND POSSIBLY CLE FOR LATER THIS AFTERNOON AND EVENING.
NOT THINKING INSTANCES OF FZRA/PL WILL LAST ALL THAT LONG AND
MFD/CAK MAY EVEN SWITCH COMPLETELY OVER TO RAIN. THESE SAME SITES
MAY GET A BREAK FROM THE IFR CONDITIONS WITH A BIT OF A DRY SLOT
EARLY THIS AFTERNOON. ALL SNOW FOR TOL/ERI WITH THE HEAVIEST SNOW
FOR THE LONGEST DURATION AT TOL. AS THE LOW SHIFTS INTO PA...COLD
AIR WILL FILTER BACK INTO THE AREA AND SNOW WILL RETURN. THE WRAP
AROUND SNOW WILL CONCLUDE MONDAY MORNING. WINDS WILL BECOME AN
ISSUE WITH BOTH GUSTS AND BLSN STARTING THIS EVENING FOR TOL...A
BIT LATER FOR FDY...AND THEN ALONG THE LAKESHORE OVERNIGHT.

.OUTLOOK...NON VFR CONDITIONS WILL PERSIST MONDAY MORNING WITH
SNOW AND BLOWING SNOW...THEN CONDITIONS WILL BEGIN TO IMPROVE. NON
VFR POSSIBLE AGAIN TUESDAY NIGHT INTO WEDNESDAY NIGHT.

&&

.MARINE...
LOW PRESSURE WILL TRACK ACROSS THE SOUTHERN HALF OF OHIO TONIGHT.
THE GRADIENT WILL INCREASE AS THIS LOW DEEPENS AND NEARS THE AREA.
STILL EXPECTING A SOLID NORTHEAST 30 KNOT WIND ON THE LAKE STARTING
THIS EVENING AND CONTINUING INTO MONDAY MORNING. IT WILL BE
BORDERLINE GALE FORCE. THE MOST SIGNIFICANT IMPACT FOR THE LAKE WILL
BE FOR THE POSSIBLE CLOSURE OF PREVIOUS TRACKS AS THE ICE SHIFTS.
WINDS VEER TO THE NORTH BY MONDAY AFTERNOON AND BEGIN TO DECREASE AS
HIGH PRESSURE BUILDS ACROSS THE LOWER OHIO VALLEY. NEXT SYSTEM/COLD
FRONT COMES ACROSS WEDNESDAY WITH ANOTHER PUSH OF COLD AIR BEHIND
IT...LOWS NEAR ZERO FOR A COUPLE OF NIGHTS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL NOON EST MONDAY FOR OHZ003-006>014-
     017>023-027>030-036-089.
     WINTER WEATHER ADVISORY UNTIL NOON EST MONDAY FOR OHZ031>033-
     037-038-047.
PA...WINTER STORM WARNING UNTIL NOON EST MONDAY FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...OUDEMAN
Hazardous weather outlook, Feb 1, 4:44 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
444 AM EST SUN FEB 1 2015

OHZ003-006>014-017>023-027>030-036-089-PAZ001>003-020945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
444 AM EST SUN FEB 1 2015

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ031>033-037-038-047-020945-
WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-
444 AM EST SUN FEB 1 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-020945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
444 AM EST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Erie

When
February 1, 7:00 AM EST to February 2, 6:00 PM EST
Where
Northern Erie forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow spread into northwestern Pennsylvania just before daybreak on the 1st. The snow was initially light with accumulations of a couple tenths an hour, but by mid morning the snow intensified with visibilities less than a half mile with snowfall rates of an inch or more per hour. The snow lessened late in the evening with periods of light to moderate snow continuing on the 2nd. The snow eventually ended during the early evening hours of the 2nd. Strong northeast to northwest winds accompanied the precipitation with gusts in excess of 25 mph for much of the storm. This caused considerable blowing and drifting. Snowfall totals of 10 to 15 inches were common across Erie County. A peak total in Erie County of 17.5 inches was reported in Cranesville. Officially, 11.2 inches of snow was measured at Erie International Airport. Travel was severely disrupted by this storm. Roads in rural areas were nearly impassable at times. Schools were closed over most of the area on the 2nd.

Winter Storm, Crawford

When
February 1, 7:00 AM EST to February 2, 6:00 PM EST
Where
Crawford forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Snow spread into northwestern Pennsylvania just before daybreak on the 1st. The snow was initially light with accumulations of a couple tenths an hour, but by mid morning the snow intensified with visibilities less than a half mile with snowfall rates of an inch or more per hour. The snow lessened late in the evening with periods of light to moderate snow continuing on the 2nd. Rain and freezing rain briefly mixed with the snow in Crawford County during the early morning hours of the 2nd. The snow eventually ended during the early evening hours of the 2nd. Strong northeast to northwest winds accompanied the precipitation with gusts in excess of 25 mph for much of the storm. This caused considerable blowing and drifting. Snowfall totals of 10 to 15 inches were common across Erie County with lesser amounts in Crawford County where the mixed precipitation occurred. The peak snowfall total in Crawford County was 7.9 inches at Canadohta Lake. Travel was severely disrupted by this storm. Roads in rural areas were nearly impassable at times. Schools were closed over most of the area on the 2nd.

Winter Storm, Southern Erie

When
February 1, 7:00 AM EST to February 2, 6:00 PM EST
Where
Southern Erie forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow spread into northwestern Pennsylvania just before daybreak on the 1st. The snow was initially light with accumulations of a couple tenths an hour, but by mid morning the snow intensified with visibilities less than a half mile with snowfall rates of an inch or more per hour. The snow lessened late in the evening with periods of light to moderate snow continuing on the 2nd. The snow eventually ended during the early evening hours of the 2nd. Strong northeast to northwest winds accompanied the precipitation with gusts in excess of 25 mph for much of the storm. This caused considerable blowing and drifting. Snowfall totals of 10 to 15 inches were common across Erie County. A peak total in Erie County of 17.5 inches was reported in Cranesville. Officially, 11.2 inches of snow was measured at Erie International Airport. Travel was severely disrupted by this storm. Roads in rural areas were nearly impassable at times. Schools were closed over most of the area on the 2nd.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562768, 562769, 562770.